Hail, Boyd
- When
- August 10, 4:58 AM CST
- Where
- Boyd County, 1.23 mi SE of Bristow
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 42.820, -98.560
Thunderstorms moved southeast out of South Dakota into north central Nebraska in the early morning. An isolated severe thunderstorms occurred with severe hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
Thunderstorms moved southeast out of South Dakota into north central Nebraska in the early morning. An isolated severe thunderstorms occurred with severe hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 10, 2:57 AM CST, 2 hours 1 minute earlier.
Area Forecast Discussion National Weather Service North Platte NE 357 AM CDT Mon Aug 10 2020 .SHORT TERM...(Today through Tuesday) Issued at 357 AM CDT Mon Aug 10 2020 The main forecast challenges to start the week revolve mainly around precip chances and thunder. The first round is being monitored across the far north this morning, the next tomorrow afternoon with a warm front, and another Wednesday ahead of a dryline. This morning... As of 08z, convection is underway just across the border in SoDak ahead of a rather stout shortwave. Fgen centered around H7 appears to be the primary forcing mechanism with a surface high drifting onto the northern Plains and no low level jet in play. Some of the near term model guidance suggests further development in far northern Neb, while others keep most of the activity north and east of the forecast area. Continued chc PoP for areas along and north of Hwy 20 through the morning, which appears to be a safe approach. IR imagery showed rapidly cooling cloud tops around KONL, so will continue to monitor for additional storms. The wave quickly scoots east, taking the lift and moisture convergence with it. Have all PoP out of north central Neb by 18z. This afternoon and evening... Can't completely rule out a couple rain showers far north central on the back side of the shortwave, but confidence is too low to include PoP. Broad isentropic upglide remains at 315K, roughly corresponding to 650-700mb. However, moisture is beginning to thin out, especially in the lower levels. Thinking fair conditions should be the main story despite easterly surface flow and CAA aloft. Forecast soundings keep instability to a minimum with dew points dropping into the 40s northwest and 50s elsewhere. Strong CAA is noted at H85 with temps a good 8 to 10C cooler than yesterday. Went with the middle of the road approach for max temps, which seemed to line up well with MAV guidance. Forecast highs range from mid 70s north central to lower 80s panhandle and far SW. This will feel like a big change after heat index values reached the upper 90s yesterday. Tonight... Included a small area of schc PoP far northwest Neb, mainly near the Pine Ridge. Weak fgen at H5-7 ahead of the next shortwave couples with a surface front beginning to emerge from the Rockies. Moisture slowly starts to recover as dew points rise back into the 50s in the panhandle under southerly return flow. However, any development should be isolated at best as most of the forcing remains well west and moisture as a whole is still rather scarce. Overall, partly to mostly clear skies are expected with lows generally in the upper 50s. Tuesday... Southerly flow strengthens and H85 temps warm again into the mid 20s C. A surface warm front is progged to cross the forecast area throughout the day, resulting in summerlike conditions in the west (highs around 90F) and somewhat cooler east (mid 80s). The front will provide sufficient forcing to fire off some thunderstorms late afternoon into the evening, while an impulse at H7 will add some support aloft. Moisture advection is strong yet again as dew points reach the mid/upper 60s for much of the area. There should be ample instability, however soundings suggest it will be elevated with a strong cap holding until well into the evening. Confidence in coverage and potential increases after 00z. .LONG TERM...(Tuesday night through Sunday) Issued at 357 AM CDT Mon Aug 10 2020 Wednesday and beyond... A broad upper ridge remains parked over the southern Plains while a trough nudges into the northern Plains. This setup keeps Nebraska in quasi-zonal flow aloft. Depending on the strength of any waves rounding the upper trough and any surface features, this pattern could be suitable for periodic thunder chances. Perhaps the best potential comes Wednesday afternoon and evening along a progressive dryline. Very high CAPE, modest deep layer shear, and steep mid level lapse rates would support strong to severe storms should any develop. Persistent southerly flow at H85 will help keep temperatures seasonably warm to slightly above normal through the period. && .AVIATION...(For the 06Z TAFS through 06Z Monday night) Issued at 1128 PM CDT Sun Aug 9 2020 For the KLBF terminal: Expect mainly clear skies overnight with few to scattered coverage of clouds ranging from 20000 to 25000 FT AGL. For the KVTN terminal: Skies will be mostly clear overnight, however, there is a small threat for isolated showers and thunderstorms to impact the terminal from 07z to 11z overnight. Will handle this with a tempo group with some broken 10000 FT AGL ceilings. Skies will remain partly cloudy to mostly clear on Monday with a few clouds at 20000 to 25000 FT AGL. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Snively LONG TERM...Snively AVIATION...Buttler
Hazardous Weather Outlook National Weather Service North Platte NE 428 AM CDT Mon Aug 10 2020 NEZ004>010-022>029-035>038-056>059-069>071-094-110930- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 428 AM CDT Mon Aug 10 2020 /328 AM MDT Mon Aug 10 2020/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TODAY AND TONIGHT. Isolated thunderstorms will be possible over northern Nebraska through 7 AM CT. At this time, the threat for severe storms is low. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. Thunderstorm chances continue Tuesday through Saturday. The severe potential remains low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte
The Sioux Falls radar (KFSD), 171 km away, was scanning. The volume nearest the first event began at 11:00 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 913432.